Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 261, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Sep 23, 2006, 4:37 PM CDT for Colbert County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2006, 4:37 PM CDT (21:37 UTC)
- Expired
- Sep 23, 2006, 5:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Colbert County, AL
The radar
The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 23, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -276 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:46 PM CDT, 51 minutes earlier.
Area forecast discussion, Sep 23, 3:46 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 346 PM CDT SAT SEP 23 2006 .DISCUSSION... THE COLD FRONT EXTENDS FROM IL TO CENTRAL TX. AHEAD OF THE FRONT A VERY MOIST AND UNSTABLE AIRMASS EXISTS WITH CAPE VALUES OF 2000-3000 J/KG ACROSS MS...AL...AND CENTRAL TN. THUS DAYTIME HEATING HAS EASILY CAUSED SCATTERED TSTORMS TO DEVELOP ACROSS AL AND MUCH OF MS. SHEAR PROFILES HAVE BECOME MORE UNIDIRECTIONAL TODAY...BUT REMAIN STRONG. A VIGOROUS S/W TROF IS MOVING INTO THE MID MS VALLEY CAUSING SHEAR TO BECOME EVEN STRONGER OVER THAT AREA. AS A RESULT...NUMEROUS TSTORMS HAVE DEVELOPED ACROSS NRN MS AND WRN TN. RADAR INDICATES SOME OF THESE STORMS ARE TAKING THE FORM OF BOW ECHOES. THUS A SVR TSTORM WATCH HAS BEEN ISSUED FOR THAT AREA. THESE STRONG TSTORMS SHOULD CONTINUE DEVELOPING EWD THIS AFTERNOON AND AFFECT THE WRN TN VALLEY THROUGH THIS EVENING. LOW LEVEL HELICITY IS WEAKER ACROSS THE REGION TODAY...BUT 18Z HODOGRAPHS STILL SHOW SOME CYCONLIC CURVATURE. THUS UPDRAFT ROTATION IS STILL POSSIBLE. ANY STORMS AFFECTING LOCATIONS WHERE THE 0-1KM WINDS VEER TO THE S...WILL HAVE THE BEST CHANCE TO PRODUCE TORNADOES. SINCE SUPERCELLS MAY EVOLVE INTO BOW ECHOS...DAMAGING STRAIGHT LINE WINDS ARE ALSO POSSIBLE. A STRONGER S/W TROF MOVING INTO THE SRN PLAINS IS CAUSING MORE TSTORMS TO DEVELOP ACROSS TX AND WRN ARK. THIS APPEARS TO BE THE BEGINNINGS OF A SQUALL LINE WHICH IS EXPECTED TO MARCH EWD TONIGHT AHEAD OF THE COLD FRONT. .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... ONGOING STORMS SHOULD WEAKEN LATE THIS EVENING WITH LOSS OF INSOLATION. ALSO THERE WILL LIKELY BE SOME STRONG SUBSIDENCE WELL AHEAD OF THE APPROACHING SQUALL LINE SUCH THAT THERE WILL BE A BREAK IN THE STRONG TSTORM ACTIVITY ACROSS THE TN VALLEY FOR A FEW HRS ARND MIDNIGHT. WITH FORCING INCR AS UPPER TROF MOVES NEAR...SOME ISOLATED STORMS MAY DEVELOP ACROSS THE AREA JUST AHEAD OF THE APPROACHING SQUALL LINE. THE SQUALL LINE WILL MOVE INTO NW AL AFTER MIDNIGHT. WITH SUCH STRONG SHEAR PRESENT...IT IS VERY LIKELY THAT THIS LINE WILL CONSIST OF SOME BOWING SEGMENTS THAT WILL PRODUCE STRONG STRAIGHT LINE WINDS. ALTHOUGH THE SHEAR WILL BECOME MORE UNIDIRECTIONAL WITH TIME...AN ISOLATED TORNADO CANNOT BE RULED OUT FOR THOSE SEGMENTS WHICH INTERACT WITH ANY SFC BNDRIES FROM EARLY STORMS. THE SQUALL LINE WILL RACE EWD ACROSS THE TN VALLEY...EXITING NE AL BY EARLY AFTERNOON. TIMING OF THIS LINE IS STILL NOT VERY CLEAR. IT COULD REACH NW AL ANYWHERE FROM 08Z-12Z...BUT IT SHOULD RACE ACROSS THE AREA. REGARDLESS OF THE TIMING...THE THREAT OF DAMAGING WINDS WILL EXIST. THE COLD FRONT WILL NOT BE FAR BEHIND THE MAIN CONVECTIVE LINE...ABOUT 4-6 HRS...AND SHOULD CLEAR NE AL JUST BY SUNDAY EVENING. A MUCH COOLER AND DRIER AIRMASS WILL BEGIN TO MOVE INTO THE TN VALLEY BEHIND THE FRONT. AFTERNOON TEMPS ON MONDAY ARE EXPECTED TO BE ONLY IN THE MID 70S AND MONDAY NIGHT SHOULD BE RATHER COOL. WITH UPPER LEVEL TROFING OVER THE ERN CONUS...HI TEMPS SHOULD REMAIN AT OR BELOW 80 ON TUE AND LOWS TUE MAY DIP BELOW 50 FOR SOME LOCATIONS. .LONG TERM (WEDNESDAY THROUGH SATURDAY)... A CP AIRMASS WILL BE IN PLACE ACROSS THE ERN CONUS BY THE MIDDLE OF THE WEEK AS A BROAD UPPER LEVEL TROF PERSISTS. SO DRY WX SHOULD PERSIST ON WED. ANOTHER DEEP UPPER LEVEL TROF IS PROGGED TO DIVE INTO THE MID MS VALLEY ON THUR AND CONTINUE TO AMPLIFY SWD. THIS DEEP TROF SHOULD ALLOW AN ARCTIC AIRMASS TO MOVE INTO THE CENTRAL CONUS. A COLD FRONT ON THE LEADING EDGE OF THIS AIRMASS WILL BE PUSHED ACROSS THE GRT LAKES AND OH VALLEY ON THUR. THERE WILL NOT BE MUCH TIME FOR MUCH MOISTURE TO RETURN TO THE TN VALLEY AHEAD OF THIS FRONT. THUS SIG RAINFALL IS NOT EXPECTED. HOWEVER...THE TROF APPEARS TO BE A VERY DYNAMIC SYSTEM...NEG TILT AND ALL. THE BEST CHANCE FOR RAIN STILL APPEARS TO BE THURSDAY AFTERNOON AND EVENING. BUT WILL KEEP POPS AT CHANCE DUE TO UNCERTAINTY IN MOISTURE RETURN. AFTER THIS COLD FRONT MOVES THROUGH...MUCH COOLER TEMPS ARE EXPECTED AS FALL SETTLES INTO THE REGION. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 74 79 56 75 / 70 90 10 0 SHOALS 71 78 55 75 / 80 70 10 0 CULLMAN 74 78 55 75 / 70 90 10 0 FAYETTEVILLE 72 79 55 75 / 70 90 10 0 ALBERTVILLE 74 79 57 75 / 60 80 20 0 FORT PAYNE 75 78 57 76 / 60 80 20 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && PG
Hazardous weather outlook, Sep 23, 2:56 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 256 PM CDT SAT SEP 23 2006 ALZ001>010-016-TNZ076-096-097-241000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 256 PM CDT SAT SEP 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... AN UNSTABLE AIR MASS WILL ALLOW SCATTERED THUNDERSTORMS TO CONTINUE OVER MOST OF THE AREA THROUGH LATE THIS EVENING...FOLLOWED BY A LINE OF SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT IN NORTHWEST ALABAMA. ALL OF NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE ARE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT. A THREAT EXISTS THROUGH LATE THIS EVENING FOR ISOLATED SEVERE THUNDERSTORMS WITH MAINLY DAMAGING WINDS...ALTHOUGH ISOLATED TORNADOES CANNOT BE RULED OUT. IN NORTHWEST ALABAMA...THE RISK IS A LITTLE HIGHER FOR ISOLATED TORNADOES DUE TO STRONGLY CONVERGING LOW-LEVEL WINDS. FOR THE OVERNIGHT HOURS...A SQUALL LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES WILL BE APPROACHING FROM THE NORTHWEST. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP AHEAD OF THIS LINE TOWARD MIDNIGHT. THE SQUALL LINE ITSELF SHOULD ARRIVE AFTER MIDNIGHT IN NORTHWEST ALABAMA INCLUDING THE SHOALS AREA...THEN PROGRESS THROUGH SOUTHERN MIDDLE TENNESSEE AND THE REST OF NORTHERN ALABAMA BY EARLY SUNDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A SQUALL LINE WILL BE ONGOING SUNDAY MORNING ACROSS EASTERN PARTS OF THE TENNESSEE VALLEY. A THREAT OF DAMAGING WINDS WILL CONTINUE AS THIS LINE AND THE COLD FRONT MOVE SOUTHEAST. THE THREAT OF SEVERE WEATHER SHOULD DECREASE BY THE EARLY AFTERNOON HOURS. THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE THURSDAY AND THURSDAY NIGHT WITH THE PASSAGE OF THE NEXT COLD FRONT. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THROUGH SUNDAY MORNING. SCHAUB
In the hours before
Special weather statement, Sep 23, 11:30 AM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1130 AM CDT SAT SEP 23 2006 ALZ009-231700- JACKSON- 1130 AM CDT SAT SEP 23 2006 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN JACKSON COUNTY UNTIL NOON CDT... AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A DEVELOPING THUNDERSTORM 7 MILES SOUTHEAST OF NEW MARKET...OR 11 MILES EAST OF MOORES MILL...MOVING NORTHEAST AT 30 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HOLLYTREE. PRINCETON. LARKIN. ESTILLFORK. HYTOP. JERICHO. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JE
Special weather statement, Sep 23, 12:20 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1220 PM CDT SAT SEP 23 2006 TNZ097-231745- FRANKLIN- 1220 PM CDT SAT SEP 23 2006 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY TENNESSEE UNTIL 1245 PM CDT... AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 6 MILES SOUTHWEST OF HUNTLAND...MOVING NORTHEAST AT 30 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. PEA SIZE HAIL MAY ALSO OCCUR. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HUNTLAND. MAXWELL. BELVIDERE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JE
Special weather statement, Sep 23, 1:43 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 143 PM CDT SAT SEP 23 2006 ALZ008-009-231930- JACKSON-MARSHALL- 143 PM CDT SAT SEP 23 2006 ...SIGNIFICANT WEATHER ALERT FOR JACKSON AND MARSHALL COUNTIES UNTIL 230 PM CDT... AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRANT...OR 10 MILES NORTH OF GUNTERSVILLE... MOVING NORTHEAST AT 35 MPH. ISOLATED WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GRANT. LANGSTON. LARKINSVILLE. SCOTTSBORO. DUTTON. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS. SCHAUB
Special weather statement, Sep 23, 1:48 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 148 PM CDT SAT SEP 23 2006 ALZ007-016-231915- CULLMAN-MORGAN- 148 PM CDT SAT SEP 23 2006 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN AND SOUTHERN MORGAN COUNTIES UNTIL 215 PM CDT... AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST OF MOULTON TO NEAR LEWIS SMITH DAM...MOVING NORTHEAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WILBURN. DANVILLE. MASSEY. BATTLEGROUND. BLACK BOTTOM. LEESDALE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JE
Special weather statement, Sep 23, 2:08 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 208 PM CDT SAT SEP 23 2006 ALZ009-232000- JACKSON- 208 PM CDT SAT SEP 23 2006 ...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 300 PM CDT... AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SCOTTSBORO...MOVING NORTHEAST AT 35 MPH. ISOLATED WIND GUSTS OF 40 TO 50 MPH AND FREQUENT LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SCOTTSBORO. HOLLYWOOD. MARTINTOWN. FACKLER. FABIUS. FLAT ROCK. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS. SCHAUB
Special weather statement, Sep 23, 3:40 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 340 PM CDT SAT SEP 23 2006 ALZ001>003-232100- COLBERT-FRANKLIN AL-LAUDERDALE- 340 PM CDT SAT SEP 23 2006 ...STRONG THUNDERSTORMS APPROACHING NORTHWEST ALABAMA... A LINE OF STRONG THUNDERSTORMS MOVING EAST ACROSS MISSISSIPPI WILL REACH FAR NORTHWEST ALABAMA AROUND 4 PM CDT. ISOLATED THUNDERSTORMS WITHIN THE LINE WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. STAY TUNED TO YOUR WEATHER RADIO OR FAVORITE MEDIA OUTLET FOR UPDATES. SCHAUB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:37 PM CDT | Tornado Warning | HUN | Marshall | 38 min |
| Sep 22, 8:13 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 19 min |
| Sep 23, 2:15 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 29 min |
| Sep 23, 3:51 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 12 min |
| Sep 23, 4:54 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 51 min |
| Sep 22, 7:41 PM CDT | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.